Montana, 2021

Hail in Montana, July 6, 2021

July 6, 2021 · NWS BYZ · 13 events in 5 counties and zones

Easterly to southeasterly near surface flow, to the cool side of a zone of stronger differential surface heating and deeper boundary-layer mixing to the east of the higher terrain, resulted in sufficient boundary-layer moisture to contribute to CAPE|on the order of 1000-1500 J/kg. In addition, a belt of 40+kt northwesterly flow around|500mb resulted in strong deep-layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Easterly to southeasterly near surface flow, to the cool side of a zone of stronger differential surface heating and deeper boundary-layer mixing to the east of the higher terrain, resulted in sufficient boundary-layer moisture to contribute to CAPE|on the order of 1000-1500 J/kg. In addition, a belt of 40+kt northwesterly flow around|500mb resulted in strong deep-layer shear. As a result, numerous severe thunderstorms producing large hail developed across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 12:49 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 12:49 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Billings MT
149 PM MDT Tue Jul 6 2021

.DISCUSSION...

Today through Wednesday night...

Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.

Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers

Thursday through Tuesday...

Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.

Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.

Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.

High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
    21/U    41/U    34/T    10/U    00/U    11/U    11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
    22/T    32/T    33/T    10/U    00/U    11/U    11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
    21/U    31/U    34/T    21/U    00/U    11/U    11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
    31/U    41/U    35/T    31/U    00/U    11/U    11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
    31/U    31/U    35/T    32/T    00/U    01/U    11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
    41/U    42/T    35/T    52/T    00/U    01/U    21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
    21/U    31/U    24/T    21/U    00/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 5, 5:07 PM MST, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
607 PM MDT Mon Jul 5 2021

MTZ033-037-060115-
Fallon-Carter-
607 PM MDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of southeast
Montana.

* WHAT...Strong thunderstorms.

* WHERE...Carter and Fallon Counties.

* WHEN...Early this evening.

* ADDITIONAL DETAILS...Scattered thunderstorms have the potential
  to produce small hail, gusty winds and brief heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready to seek shelter if threatening weather approaches. Have a
way to receive watches and warnings from the National Weather
Service.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jul 6, 2:50 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Tue Jul 6 2021

MTZ042-062215-
Golden Valley MT-
350 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ryegate, or 28 miles east of Harlowton, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Franklin.

LAT...LON 4647 10888 4645 10888 4645 10886 4641 10886
      4620 10912 4647 10938 4656 10924
TIME...MOT...LOC 2149Z 298DEG 23KT 4646 10924

Carrothers

The radar

The Billings radar (KBLX), 56 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Golden Valley

When
July 6, 3:29 PM MST
Where
Golden Valley County, 0.48 mi E of Lavina Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.300, -108.940

Hail, Golden Valley

When
July 6, 3:33 PM MST
Where
Golden Valley County, 1.46 mi SSE of Lavina
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.260, -108.920

Hail, Yellowstone

When
July 6, 4:33 PM MST
Where
Yellowstone County, 3.55 mi NW of Shepherd
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.980, -108.410

Hail, Yellowstone

When
July 6, 4:43 PM MST
Where
Yellowstone County, 0.69 mi S of Shepherd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.940, -108.350

Hail, Yellowstone

When
July 6, 4:45 PM MST
Where
Yellowstone County, 27 mi NNW of Custer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.490, -107.770

Hail, Yellowstone

When
July 6, 4:56 PM MST
Where
Yellowstone County, 1.46 mi SSE of Huntley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.880, -108.310

Hail, Treasure

When
July 6, 5:38 PM MST
Where
Treasure County, 1.46 mi NNE of Bighorn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.190, -107.440

Hail, Treasure

When
July 6, 6:00 PM MST
Where
Treasure County, 10.41 mi SSE of Bighorn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.040, -107.340

Some windows were broken.

Hail, Treasure

When
July 6, 6:25 PM MST
Where
Treasure County, 23.73 mi S of Sarpy Jct
Measured
1 in hail
Reported by
Public
Coordinates
45.930, -107.050

Hail, Big Horn

When
July 6, 6:35 PM MST
Where
Big Horn County, 21.69 mi NE of Crow Agency
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.840, -107.160

Hail, Big Horn

When
July 6, 6:45 PM MST
Where
Big Horn County, 18.71 mi ENE of Crow Agency
Measured
1.75 in hail
Reported by
Public
Coordinates
45.730, -107.110

Hail, Big Horn

When
July 6, 7:35 PM MST
Where
Big Horn County, 18.88 mi NNE of Kirby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.530, -106.770

Hail, Rosebud

When
July 6, 8:00 PM MST
Where
Rosebud County, 11.88 mi SE of Birney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.190, -106.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960093, 960094, 960095, 960096, 960097, 960098, 960099, 960101, 960103, 960105, 960106, 960107, 960108.